Aa
Aa
A
A
A
Close
Avatar universal

Clonazapam, topamax and simvastation withdrawal/w side effects

I was having twitching over my entire body that happened constantly and could be seen at any given time.  I especially noticed it when I tried to sleep at night.  I had suffered from debilitating migraines for about 30 years (I am a 56 y.o. white female) so was on 100 mg of topamax along with 20 mg of simvastation for genetic high cholesterol (I am 5'5 and weigh 128) and then about 4 years ago not long after a hysterectomy I was prescribed 1 mg of clonazapam  when I told my doctor that I was taking an over the counter sleep aid.  I should have done my own research because I became addicted/dependent on it.  

When the twitching problem grew worse I began to think that I had MS, but after reading more about it felt that this issue was probably due to prolonged use of the two drugs topamax and clonazapam which happen to both be anti seizure/anti depressant meds.  When I read about the connection between clonazapam and the increased risk of altzheimers, I decided that I would take myself off of that med along with the topamax.  (I was not having regular migraines anymore) and did so by slowly tapering off.  The insomnia was and is intolerable and I went to see a doc who is a neurologist who specializes in sleep studies.  He said that clonazapam and topamax are safe to use, but my statin drug was THE dangerous one.  So, after doing more research on that, decided to take myself off of that as well and to try controlling my diet better.  The twitching is still a problem, but not as pronounced, but this is where the heart palpitations started.  At first I thought that what was happening was that my heart was twitching too, since the heart is a muscle, but even after taking magnesium they didn't stop.  I have had episodes of heart palpitations twice in the past 25 years only to be told that my heart was fine and they did eventually go away except for what is normal.  I am only averaging about 3 to 4 hours of sleep a night and have been doing so for about 6 weeks now.  The arythmia started in earnest about 2 weeks ago.  I do not smoke, drink alcohol or coffee.  

I bought some coq10 on my docs advice, but found that my stomach (I have irritable bowel as well) doesn't tolerate it very well so I discontinued.  My main problem is lack of sleep and the heart palpitations as well as calf pain in my right leg.  I found that I don't tolerate the over the counter sleep aids anymore and I've tried them all.  With them I still cannot STAY asleep and I awaken feeling drugged and with headache.  

I am due to see the neuro doc again on Dec. 2.  My only sleep is in the form of naps.  I usually wake up after only 2 hours sleep and then can usually, but not always get myself back to sleep for another hour or two.  Sometimes I can sleep for an hour during the day, but I am always brutally tired, whether I do or not.  I know that heart palpitations are connected to sleep deprivation, but I don't know how to stay asleep!  I do not want to go back onto medication again at at this point don't know if anything can be tolerated or effective anymore anyway.  My question is...does to usually take months for a persons body to regulate their sleep cycles again?  What is the average amount of time?  Is it possible that I have done irreparable harm to my system?

I'd appreciate any advice on this matter.  Thanks!


This discussion is related to Testicular cancer on 14yo?.
0 Responses

You are reading content posted in the Neurology Community

Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease